Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 46, NWS Gaylord, MI

July 6, 1997Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 6, 1997, 4:23 PM EDT for Iosco County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1997, 4:23 PM EDT (20:23 UTC)
Expired
Jul 6, 1997, 5:10 PM EDT
In force
47 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Iosco County, MI

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:30 PM EDTHail 0.75Oscoda, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1997-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1997-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 062023 RRA
SVRAPN
MIZ539-MIC069-062110-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
423 PM EDT SUN JUL 6 1997

* SEVERE THUNDERSTORM WARNING FOR
  IOSCO COUNTY - NORTHEAST LOWER MICHIGAN

* UNTIL 510 PM EDT
 
* SOME LOCATIONS AFFECTED
    OSCODA
    AU SABLE

* AT 422 PM EDT RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
  WEST OF OSCODA. MOVEMENT WAS TO THE EAST AT 25 MPH.

* THE STORM WILL BE NEAR OSCODA AND AU SABLE BY 440 PM EDT.

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY BUILDING AWAY FROM WINDOWS!

KOPSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:01 AM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 6, 11:01 AM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1055 AM EDT SUN JUL 6 1997

APX 88D SHOWING SCTD SHOWERS AFFECTING EXTREME NRN LWR MI/STRAITS AREA
AND PORTIONS OF ERN UPPER MI. SHOWER ACTIVITY FORMING IN AN AREA WHERE
COLD FRONT...MOVING INTO NRN LWR MI...HAS INTERSECTED WITH COLD POOL
ALOFT. COLDEST AIR ALOFT WILL REMAIN OVR EXTREME NRN LWR MI/STRAITS AREA
AND ERN UPPER THRU THE AFTN. THIS WILL COMBINE WITH ENERGY FROM A VORT
MAX MOVING OVER NRN LAKE SUPERIOR THIS AFTN FOR THE CONTINUED CHC OF
SHOWERS INTO EXTREME NRN LWR.

STLT SHOWING SOME SUNSHINE EVIDENT OVER THE SOUTHEAST PORTIONS OF THE
APX CWA AROUND THE SAGINAW BAY REGION. TEMPS ALREADY IN THE UPPER 60S
AND LOWER 70S WITH DWPTS IN THE MID 50S. AFTER MODIFING APX SOUNDING
WITH THESE CONDS AND COLDER AIR FILTERING IN ALOFT... CAPE WAS ARND 1000
WITH TT'S IN THE UPPER 40S...THEREFORE WILL ADD MENTION OF A POSS
THUNDERSTORM FOR THIS AREA.

WILL DROP TEMPS A TAD FOR THE ERN UP AS NW FLOW HAS ALREADY BEGUN AND
LINGERING CLOUDS WILL HOLD OFF THE AFTN HEATING. WILL BUMP UP THE TEMPS
A LIT IN THE SE PARTS OF THE CWA TO ALLOW FOR ADDITIONAL AFTN HEATING.

SWR

In the hours before

Special weather statement, Jul 6, 11:55 AM EDT, 4 hours 28 minutes before
MIZ008-015>036-041-042-062330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1155 AM EDT SUN JUL 6 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN LOWER
MICHIGAN THIS AFTERNOON AND INTO THE EARLY EVENING. NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE AND SPOTTER ACTIVATION IS
NOT ANTICIPATED.

THE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AROUND 200 PM
AND MOVE EAST TO NORTHEAST AT 20 MPH. SOME OF THE THUNDERSTORMS MAY
PRODUCE SMALL HAIL LESS THAN ONE HALF INCH WITH WIND GUSTS AROUND 30
MPH. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL
BE ALONG AND EAST OF M 30 AND M 33 AND SOUTH OF M 72. THE CHANCE FOR
THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON AND DIMINISH GREATLY
AFTER 500 PM AS A COLD FRONT PASSES TO THE SOUTH OF THE REGION.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

SWR
Special weather statement, Jul 6, 11:57 AM EDT, 4 hours 26 minutes before
MIZ008-015>036-041-042-062330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1155 AM EDT SUN JUL 6 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN LOWER
MICHIGAN THIS AFTERNOON AND INTO THE EARLY EVENING. NONE OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE AND SPOTTER ACTIVATION IS
NOT ANTICIPATED.

THE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AROUND 200 PM
AND MOVE EAST TO NORTHEAST AT 20 MPH. SOME OF THE THUNDERSTORMS MAY
PRODUCE SMALL HAIL LESS THAN ONE HALF INCH WITH WIND GUSTS AROUND 30
MPH. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL
BE ALONG AND EAST OF M 30 AND M 33 AND SOUTH OF M 72. THE CHANCE FOR
THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON AND DIMINISH GREATLY
AFTER 500 PM AS A COLD FRONT PASSPES TO THE SOUTH OF THE REGION.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION
FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE
WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN.

SWR

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.